Hepatotoxicity and liver enzyme alteration in patients with immunobullous diseases receiving immunosuppressive therapy
Article first published online: 10 OCT 2011
© 2011 Japanese Dermatological Association
The Journal of Dermatology
Volume 38, Issue 12, pages 1153–1157, December 2011
How to Cite
SHAHSHAHANI, M. M., AZIZAHARI, S., SOORI, T., MANAVI, S., BALIGHI, K., DANESHPAZHOOH, M., DAVATCHI, C. S. and ESMAILI, N. (2011), Hepatotoxicity and liver enzyme alteration in patients with immunobullous diseases receiving immunosuppressive therapy. The Journal of Dermatology, 38: 1153–1157. doi: 10.1111/j.1346-8138.2011.01278.x
- Issue published online: 22 NOV 2011
- Article first published online: 10 OCT 2011
- Received 17 August 2010; accepted 18 March 2011.
- immunobullous disease;
- immunosuppressive therapy;
- liver enzymes
To avoid complications of high dose corticosteroid, pemphigus patients are usually co-treated with other immunosuppressive agents. Liver enzyme abnormality occurs commonly during treatment and occasionally causes discontinuation of drugs. To assess the rate of therapy-induced hepatotoxicity in patients with immunobullous diseases, we conducted a study of 250 pemphigus patients under immunosuppressive therapy prospectively. Aspartate aminotransferase (AST), alanine aminotransferase (ALT) and alkaline phosphatase (ALP) plasma levels were recorded before the start of treatment and every week under treatment (up to 3 weeks). Hepatotoxicity was defined as the rise in the ALT plasma levels to greater than twice the upper normal limit. Approximately 81% of patients received prednisolone and azathioprine. Approximately 12% received only prednisolone. Hepatotoxicity occurred in 2.9% (n = 8) of patients after 1 week, in 7.8% (n = 20) after 2 weeks and in 11.5% (n = 29) after 3 weeks. No patient had jaundice or other clinical manifestations of hepatitis. The mean values of ALT and AST before the start of treatment were 20.7 ± 13.7 and 17.6 ± 10.8 U/L, respectively that grew to 47.5 ± 28.5 and 26.8 ± 14.5 U/L, 3 weeks after the initiation of treatment. Distribution of changes was not significantly different among groups of age, sex, immunosuppressive drugs and isoniazid consumption. Under usual treatment of pemphigus, hepatotoxicity occurs in 10% of patients during the first 3 weeks of therapy that does not seem to be associated with azathioprine or mycophenolate mofetil exclusively. High doses of prednisolone may play a role.